Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Guest

Extreme hairloss from spironolactone

Recommended Posts

Guest

Hi

I finally decided to try spironolactone after a failed attempt few years ago. This time I started with a lower dose and first i didn't notice any side effects. After a while I started to get menstrual irregularities. First my period was a few weeks late and then it started to come every 2 weeks with spotting between. After a month I upped my doze to 50 mg which i took for less than two week before I started noticing my hair coming out (shedding a lot of baby hairs from the shaft which i had never experienced before). I immediately stopped taking spiro as i am very afraid of loosing my hair which used to be long and thick. Now after a month of being off the drug the hariloss has only increased. I have counted about few hundred coming off in the shower and about up to 500 when I brush so I am not just imagining it. In addition to that hair just falls off through out the day in my face, arms, floor etc. I have lost about 1/3 of my hair in only one month. I am having panic attacks as i feel so hopeless and scared of where this will go and how long it will last. My scalp has also become very itchy and developed dandruff which I have never had before. My doctor just told me to stop the drug and try rogaine but I'm scared to try it in case it will only make it worse.

I have read some similar stories from spiro causing hairloss but I'm looking for some experiences of how long it might last or is this permanent? Can telogen effluvium develop in such a short time (1,5 months that i was taking the drug) or what could be causing this? Is there anything I can do to make it better?

Share this post


Link to post
Share on other sites
On November 22, 2018 at 12:48 PM, FMLx said:

After a while I started to get menstrual irregularities. First my period was a few weeks late and then it started to come every 2 weeks with spotting between. After a month I upped my doze to 50 mg which i took for less than two week before I started noticing my hair coming out (shedding a lot of baby hairs from the shaft which i had never experienced before). 

Spiro takes a while to start working, many months, so you shouldn't be getting side effects like these right away.  I would see a doctor because these symptoms are not normal. I'm also taking 50 mg for many months now and I've never had any menstrual issues and my hair is thick and strong, I actually have less hair falling out than I previously had. 

Share this post


Link to post
Share on other sites
Guest
On 11/29/2018 at 9:01 AM, Angelinna said:

Spiro takes a while to start working, many months, so you shouldn't be getting side effects like these right away.  I would see a doctor because these symptoms are not normal. I'm also taking 50 mg for many months now and I've never had any menstrual issues and my hair is thick and strong, I actually have less hair falling out than I previously had. 

I talked about it with my gynecologist who prescribed it and she agrees it is the spiro causing all this.

Share this post


Link to post
Share on other sites
On 11/29/2018 at 2:01 AM, Angelinna said:

Spiro takes a while to start working, many months, so you shouldn't be getting side effects like these right away.  I would see a doctor because these symptoms are not normal. I'm also taking 50 mg for many months now and I've never had any menstrual issues and my hair is thick and strong, I actually have less hair falling out than I previously had. 

I started taking in mid January 2018 and by May 2018 my hair was (and still is) significantly thinner.  My regular period started coming every other week and heavy too. It was horrible. I confirmed with a new derm today that spiro at a high dose (in my case 100mg) can cause hair loss.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×